CSN Login
Members Online: 10

You are here

Oxaliplatin - Acute neurotoxicity

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

Guess what? There is an actual name for one of the troubles I'm having; pharyngolaryngeal dysesthesias. And I've got all the other weird issues - hand cramping, trouble with my eyes, face, jaw, etc. My colon cancer nurse navigator did some research for me. Once again I fit those darn 1-2% statistics. I shouldn't be surprised.

And as some others have mentioned, slowing down infusion time helped the issues they had, and this seems to be the strongest recommendation to fix the problem. This is the solution for me. They mention Lyrica, but no way! Lyrica is NOT an option for me. I tried so many of those types of drugs (including Lyrica) with my RSD/CRPS. I cannot function on them. I will NEVER take those drugs again. I chose to live with a higher level of pain than to be dysfunctional. I was a zombie that could not multi-task and was "lost in space" much of the time - but then something like the phone ringing, or a cat moving in my peripheral vision would startle me to the point of jumping or screaming, with my heart pounding in my chest. It was an awful way to live. My doctor had warned me in advance that being Type A, I wasn't going to like the side effects of the drugs, but that given enough time I would get used to them. He had to be on them himself at one time, so he really knew what he was talking about. But I just couldn't get used to them. If it came down to having to take Lyrica, I'd drop the Oxy. But if we can find a different solution I'd stay on it.

what I pasted below is from very recent medical publishings - the most current research on Oxaliplatin.

Acute neurotoxicity — Typical symptoms of acute neurotoxicity include striking paresthesias and dysesthesias of the hands, feet, and perioral region. Symptoms are often induced or aggravated by exposure to cold. Unusual pharyngolaryngeal dysesthesias, which can cause a feeling of difficulty in breathing or swallowing, are described in 1 to 2 percent of patients.

In addition to sensory symptoms, motor symptoms may also develop, including cramps, jaw tightness, voice changes, ptosis, visual field abnormalities, and rarely priapism. One case report suggests that these motor symptoms may respond to treatment with oral pregabalin.

Acute symptoms are observed more frequently at doses ≥130 mg/m2 than at ≤85 mg/m2 and are infusion-rate dependent. Increasing the duration of infusion from two to six hours during subsequent treatments can prevent recurrence, particularly of the pseudolaryngospasm.

Acute neurotoxicity appears to be caused by hyperexcitability of the peripheral nerves, which has been attributed to disruption in cell membrane ion channels. Acute changes in axonal excitability seem to became less pronounced in later treatment cycles, possibly because chronic nerve dysfunction and sensory loss mask the acute effects at higher cumulative doses.

daydreamer110761's picture
daydreamer110761
Posts: 497
Joined: Dec 2008

prefer to call it the side effects of Oxypalatin...had them all.

try alpha lipoic acid - from GNC. it helped, somewhat for me, but worth a try, for the hands and feet.

Anonymous user (not verified)

This comment has been removed by the Moderator

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I do take ALA - I started it several weeks before chemo. I have had trouble taking any pills days 2-8 in the chemo cycle, so I've not always gotten it in for a few days. I've been taking 1200mg per day. I get it at Target.

Subscribe to Comments for "Oxaliplatin - Acute neurotoxicity"